Resources | Health News | Therapies | Fitness
Blue Cohosh Side Effects, Interactions and Warnings
- Profound neonatal congestive heart failure caused by maternal consumption of blue cohosh herbal medication. -- J Pediatr 1998 Mar;132(3 Pt 1):550-2 -- Jones TK, Lawson BM.
Numerous natural products have been used as traditional abortifacients, each with their own efficacy and adverse effects. With the continued growth of the natural products industry, clinicians are more likely to see adverse effects from attempted abortions using these agents. A 21-y-old female developed tachycardia, diaphoresis, abdominal pain, vomiting and muscle weakness and fasciculations after using blue cohosh (Caulophyllum thalictroides) in an attempt to induce an abortion. These symptoms are consistent with nicotinic toxicity and probably resulted from methylcytisine known present in blue cohosh. The patient's symptoms resolved over 24 h and she was discharged. Whether successful or not, the use of natural agents to induce abortion is frequently associated with adverse effects in the mother or fetus. Clinicians should recognize the potential toxicity of these agents.
- Nicotinic toxicity from tincture of blue cohosh (Caulophyllum thalictroides) used as an abortifacient. -- Vet Hum Toxicol 2002 Aug;44(4):221-2 -- Rao RB, Hoffman RS.
This information is not intended to be a substitute for professional medical advice. You should not use this material to diagnose or treat a health condition or disease without consulting with your healthcare provider.
Click above for Service Agreement and Contact Information. Accessing this service binds you to terms stated. Advertisements appear throughout this website as a means of funding the site. This site is updated monthly and operates independently of any health associations or organizations. The owner of this site has no medical training and the information presented comes from government resources and health professionals in their respected fields.
Home Page: Personal Health Zone
| We comply with the HONcode standard for
trustworthy health information:|